do it.Meltdown-is it medications?

Discussion in 'General Parenting' started by klmno, Nov 25, 2007.

  1. klmno

    klmno Active Member

    difficult child is on lithobid and recently started titrating up on Depakote (750 mg/day for past 4 days). Raging had stopped on lithium but restlessness/hyperness got worse so Depakote was added. I didn't notice any change with 250 mg Depakote but saw some significant change on 500 mg. psychiatrist said he could go up to 1000 and left it up to me- I was thinking the 750 mg dosage would do it. But, since I started the 750 mg dosage (it was to go up every 5 days), signs of raging returned. Today has been a nightmare. I have been trying to work with him to get him back on track with homework and school projects, but he's fighting me every step to the point of being so irrational that he'll leave home and fail the 7th grade or be locked up to prove I can't make him. Or, at least that's the way he's looking right now.

    It appears to me this could be too much Depakote- maybe I should lower it back down to 500 mg. Also, is it coincidence that "cycling" has gotten more frequent since mood stabilizers entered the picture? He had been on prozac for a year (very low dose) but when it was doubled, difficult child went on 2 hour crime spree. This is how bipolar came into question.

    I'm at witz end right now trying to get this kid to see that I can't help accomplish getting MST out if he can't do his part.
  2. Sara PA

    Sara PA New Member

    Antidepressants can cause what looks like bipolar, in fact the condition is called antidepressant induced bipolar or mania. The treatment for it is not mood stabilizers, but the discontinuation of the antidepressant and time for the brain to recover.

    That may be why you aren't seeing much help from the mood stabilizer.

    by the way, Depakote is dosed based on blood levels like lithium. He should be having regular blood levels taken to determine if the doses of those medications is at a therapeutic level. He should have had blood tests taken before starting both drugs to provide a baseline.
  3. timer lady

    timer lady Queen of Hearts

    Keep in mind that you most likely have puberty rearing it's ugly head as well - that is something to factor in to all of this.

    Our psychiatrist has done little during the first year or so of puberty for either kt or wm. We were asked to ride it out unless safety was an issue. The man is wise as we've seen some changes/improvements in both kt & wm. Puberty was indeed rearing it's ugly head; we dealt with the hormone issues with kt. Foster mum & dad, along with husband are working with wm at group home.

    It's hard at this age to determine what is what.

    I hope you find answers soon.
  4. Steely

    Steely Active Member

    Sara - I think KLMNO is saying he is not, currently, on anti-depressants, but that the SSRIs started the cycling years ago when they were used? Correct?

    As far as son got really, really angry and irrational when we titrated up on the Depakote. He finally evened out, but I was never sure if the medication did anything or not. Finally, we took him off of it, and it was like taking him off a placebo - he was no better - no worse. Inhindsight, I would have taken the clues he was giving me by his moodiness as he titrated up, and dropped the Depakote.

    You have to listen to your heart. in my opinion, I would go back down, and get a blood level, and see where he is at medically, before upping the dose again.

    Hang in there.
  5. klmno

    klmno Active Member

    difficult child was taken off all medications for 6-8 weeks this summer to re-evaluation his baseline. Tendencies toward mania (maybe not full-blown) were more than apparent. He his having blood tests and psychiatrist said he's due one as soon as Depakote is at a level we think is working.

    psychiatrist thinks the prozac might have induced mania. I tend to think mania (again, maybe not full-blown) was there in winter/early spring 2005, when I was taking difficult child to doctor after doctor saying "I don't know what happened". Anyway, it appeared to me that prozac could have, and probably did, send difficult child to a different league, but that bipolar tendencies (several) were already there.

    In a situation like this, do you think mood stabilizers could be making things worse?

    Thanks! And don't worry- I'll still be discussing all this with psychiatrist this week at our appointment.
  6. klmno

    klmno Active Member

    Thanks, Willow- I just read yours. After this afternoon and knowing that raging had stopped until Depakote hit 750 mg, I'm going back down to 500 mg. Things weren't perfect, but jeeze, they weren't "his future is on the line on an hourly basis." I was seriously wondering if anyone had a similar experience with Depakote.

    When Lmaictol was tried (short period), I was warned by psychiatrist to watch for the rash. Only after difficult child was up and out of control for over 30 hours straight did I hear that Lamictol can cause that too. psychiatrist said difficult child will never take Lamictol again!!
  7. Steely

    Steely Active Member

    Wow, I did not know that about the Lamictal. My kiddo has had reactions to just about everything doctors think he "can't". I have learned just to go with my gut. It is a human brain afterall, and they are not a perfect science. We can only imagine, how they might respond, or assume, but we never, ever really know.
  8. smallworld

    smallworld Moderator

    My kids experienced intense irritability and depression on high levels of Depakote. That's why we went to Lamictal, which unlike your difficult child, has helped my kids tremendously. Instead of another mood stabilizer augmenting Lithium, would the psychiatrist consider an atypical antipsychotic to calm his restlessness and hyperactivity (which could be anxiety, a symptom Depakote would not touch)? Just a thought . . .
  9. Sara PA

    Sara PA New Member

    Two mood stabilizers to treat a tendency towards hypomania (lower level mania)? Is he better now or this summer towards the end of that medication wash?
  10. klmno

    klmno Active Member

    Regarding the prozac- difficult child was diagnosis'd with- major depression (rule out bipolar because no one in my family had been diagnosis'd with- bipolar but we do have depression/anxiety issues) at an acute hospital in Feb 2005 and put on VERY low dose of prozac. six weeks later, I stopped therapist who was only dealing with- conduct issues not emotional or adjustment issues and difficult child was like old self again. I never knew if it was therapist or prozac, but was too afraid to change anything.

    There were signs of depression, then behavior issues at school in winter of this past year. psychiatrist doubled prozac dosage, school district said they "couldn't deal with- an out of control difficult child", then difficult child went on crime spree- all within 3 week period. So, here we are!!

    I have since read that the prozac inducing mania might not happen right away- it might be months before it happens. I can't blame psychiatrist- it was the hospital that put him on it. But, it was me that sat up there and said "I don't think it could be bipolar- no one in my family is bipolar". If there is blame, it goes to several of us, including me. I shed MANY tears over what I wish I had known.
  11. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I believe Prozac can cause the crime spree. We had awful experiences with Prozac here and I'm shocked that it's approved for kids. I have bipolar II and Prozac made me shaky, hyper, and both sleepy and wild at the same time--very strange feeling. Prozac had my teenage daughter pull a knife on herself. Prozac made my son psychotic--her had never been before or since, but on Prozac he thought he could fly and would try to fly.
    My son was misdiagnosed with bipolar and while on Depakote it made him wild. I'd want a second opinion on whether or not he has bipolar. I'd want a neuropsychologist exam. The drugs you take for bipolar are very heavy duty and ya wanna be sure. I'm on the "better to be safe than sorry" end. My son is not bipolar. Four medication-free years after he was loaded with mood stabilizers and antipsychotics he is not only much better, but he is able to learn more in school. THose drugs really zoned out his brain. Of course, some kids NEED medications, and some HAVE bipolar, but I'd want to double and triple check opinions. My son is on the autism spectrum, high functioning, and the bipolar treatment just wasn't helping him at all. In fact, it hurt him. They told me had "Mania" too. In fact, he just had normal Autism Spectrum Disorders (ASD) hyper-ness. ADHD/bipolar/Autism Spectrum Disorders (ASD) look a lot alike which is why I always tell everyone to see a neuropsychologist. They do the longest most intensive testing of any professionals. Good luck!
  12. guest3

    guest3 Guest

    I can only say that depakote really messed my difficult child II up big time, I just do not trust that medication. Ith ad him hyper, raging and having tics, they could not pay me to put him back on it, but every kid is different
  13. klmno

    klmno Active Member

    Thanks guys! I would be afraid to stop him suddenly on it, but I will put him back down to 500 mg. We see psychiatrist this week. It's a major comfort hearing other advice. Once, I called the police to get help for something you guys could have (and would have) told me just call the psychiatrist about. So, when meltdown is occurring, I ask you ladies first!!